So I have the basic understanding of DM. I've always wondered why diabetics have the tendency to become very hypoglycemic despite insulin being held. For example I've had pts who are 200 and say "don't give me insulin." In the AM they are 40. Why is that? Wouldn't the inability to produce sufficient insulin cause BS to remain elevated to some degree (or a minor drop) rather than such a rapid drop?
Mar 1, '13
depends on the patient's type of diabetes, time of last meal (and amount), type and amount of insulin. Do not make the mistake of having a one-rule-fits-all for diabetics. If the glucose level is too low at any point I would look at the medications first. Sulfonylureas will create a drop, especially in the elderly who tend not to eat large amounts at any meal. If on insulin, is the dose too high? What is the onset, peak and action time? For instance, regular insulin peaks in about two hours but continues to work for several hours more. If the patient skips a meal or eats lite or gets another dose of regular insulin they will have a hypoglycemic effect. I recommend drawing a time line. Put the medication at time given, then when it is expected to peak and how long it acts. Then add meal times. That might help you visualize why the drops occur. If pt is Type II their own insulin may be having effect as well.
Mar 1, '13
I guess I underestimate how much insulin type 2 can make. So in a healthy individual out liver releases glucosein response to low blood sugar. Is this mechanism failed in diabetics?
Mar 1, '13
Excuse the typos above. I'm on my phone. Should read *glucose
Mar 1, '13
If you just consider the basic pathophysiology of diabetes, don't worry about any of the other factors mentioned above, which can be confusing, the reason the BG drops is because the person has glucose in their bloodstream which cannot get into the cells because the cells have become insulin resistant (insulin is what moves the glucose from the bloodstream passed the cell wall and into the cell). So the pancreas sends out more insulin because the cells are sending a signal to the brain saying they are starving, they need energy! Still the BG stays in the bloodstream and the pancreas sends out more insulin...and this continues until finally the cells respond and the glucose gets quickly pushed into the cells because of the high insulin level in the blood and the BG can drop very quickly. This also explain hyperglycemia. There are some great videos on youtube that provide an excellent visual discription of this....
Mar 5, '13
Do they take a long-acting insulin in the morning?
Mar 7, '13
Night time is a time of fasting. You're not eating for 8-9 hours, your body is chilling out and you're also secreting all sorts of other hormones that can alter insulin's effect.
So what SHOULD happen is that if an insulin-dependent diabetic goes to bed with a BG of 100, they should wake up in the morning with a BG around the same number. That is if there long-acting insulin dose is appropriate. Or even if they go to bed with a BG of 200 and they're taking the right amount of long-acting (or basal or background) insulin, they should stay constant throughout the night and wake up around that same BG.
If a diabetic patient is 200 at bedtime and drops to 40 by the next morning, there could either be a problem with the correction bedtime insulin (fast-acting usually) OR they're receiving too much long-acting insulin and the dose needs to be decreased. (Delayed hypoglycemia overnight could also be caused by exercise... but not many of my patients are healthy enough for me to consider a late-night bout on the elliptical as the cause). A drop that significant indicates a problem with the long-acting or "background" insulin.
At our hospital, between the hours of 2200-0600, you are figuring out the correction insulin for a BG and only administering HALF of that. If it's half of one unit, you don't even give it. That's because, like I said, people are fasting and shutting down while they're sleeping and they don't require as much insulin.
Must Read Topics